Skip Navigation

Switching Malaria Pills??

Travel Forums General Talk Switching Malaria Pills??

1. Posted by claireh (Respected Member 318 posts) 10y Star this if you like it!

Does anyone happen to know whether this can be done, or more importantly, if it's safe? I'm on Doxy and want to change to Malerone as some strange things are happening to my skin and I have my suspisions that it's doxy related.

2. Posted by CanadaGuy (Respected Member 199 posts) 10y Star this if you like it!

Yes you can switch to Malarone - continue it daily and for 1-2 week after leaving the malarious zone.
Doxycycline is generally well tolerated- I took it for over 4 months on a recent trip- but can cause photosensitivity so if you were in the sun (like you can really avoid that) it may well be the cause of skin rashes.

3. Posted by Isadora (Travel Guru 13926 posts) 10y Star this if you like it!

I agree with CanadaGuy - you can make the switch easily and without consequence. Malarone does not interfere with Doxy, nor with the excretion of Doxy from the body. Since Doxy is in a completely different class of medications than Malarone, there will be no interaction between the two either.

It takes approximately 72 hours for the body to fully eliminate the Doxycycline so the "strange things happening to your skin" may not begin to clear for a few days. The Malarone will begin to take affect as the Doxy wears off. I suspect you will see an imporvement in your skin condition within a week. Malarone is well tolerated so you should experience little problems when making the switch.

4. Posted by jadeverell (Respected Member 255 posts) 10y Star this if you like it!

Try not to go on the ones which require a weekly does. (cant remember their name) as they sent me a little crazy!! Ha

Not sure where you are going, but alot of people i met traveling across SE asia, said stay away from the completely.....

which i think i might do next time i go away.

5. Posted by Isadora (Travel Guru 13926 posts) 10y Star this if you like it!

Quoting jadeverell

Try not to go on the ones which require a weekly does. (cant remember their name) as they sent me a little crazy!! Ha

Not sure where you are going, but alot of people i met traveling across SE asia, said stay away from the completely.....

which i think i might do next time i go away.

My guess would be that you were prescribed Larium (mefloquine) which has a history of psychological side effects. They occur more frequently in women but also do affect men as would seemed to have happened in your case. Again, it's just my guess...

[ Edit: Edited on Apr 2, 2007, at 7:49 AM by Isadora ]

6. Posted by fuzzypuppy (Budding Member 62 posts) 10y Star this if you like it!

The travel clinic I went to refuses to even prescribe mefloquine because of the side effects. I know this because my brother asked the doctor for it because he said the side effects sounded fun

7. Posted by jadeverell (Respected Member 255 posts) 10y Star this if you like it!

Quoting Isadora

Quoting jadeverell

Try not to go on the ones which require a weekly does. (cant remember their name) as they sent me a little crazy!! Ha

Not sure where you are going, but alot of people i met traveling across SE asia, said stay away from the completely.....

which i think i might do next time i go away.

My guess would be that you were prescribed Larium (mefloquine) which has a history of psychological side effects. They occur more frequently in women but also do affect men as would seemed to have happened in your case. Again, it's just my guess...

Yeh that was the ones - Larium.

STAY CLEAR OF THESE BAD BOYS!!

8. Posted by claireh (Respected Member 318 posts) 10y Star this if you like it!

Thanks for the tips guys. I'll do the switch and keep my fingers crossed!